Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 228, NWS Atlanta, GA

July 8, 2019Cherokee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 8, 2019, 2:27 PM EDT for Cherokee County, Georgia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2019, 2:27 PM EDT (18:27 UTC)
Expired
Jul 8, 2019, 2:41 PM EDT
In force
14 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherokee County, GA

The radar

The Atlanta radar (KFFC), 87 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS52 KFFC 081827
SVRFFC
GAC057-082000-
/O.NEW.KFFC.SV.W.0228.190708T1827Z-190708T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
227 PM EDT Mon Jul 8 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherokee County in north central Georgia...

* Until 400 PM EDT.

* At 226 PM EDT, a severe thunderstorm was located over Holly
  Springs, or near Canton, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Canton, Woodstock, Holly Springs, Little River Landing, Hickory
  Flat, Lebanon, Kellogg Creek, Oak Grove, Sutallee, Hobgood Park and
  Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3423 8439 3411 8439 3411 8442 3407 8442
      3408 8461 3408 8466 3412 8466 3427 8460
TIME...MOT...LOC 1826Z 010DEG 11KT 3418 8451 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
625 
WWUS52 KFFC 081841
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
241 PM EDT Mon Jul 8 2019

GAC057-081850-
/O.CAN.KFFC.SV.W.0228.000000T0000Z-190708T2000Z/
Cherokee GA-
241 PM EDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEROKEE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3423 8439 3411 8439 3411 8442 3407 8442
      3408 8461 3408 8466 3412 8466 3427 8460
TIME...MOT...LOC 1835Z 010DEG 11KT 3414 8452 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:54 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 8, 1:54 PM EDT, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
154 PM EDT Mon Jul 8 2019

.UPDATE...
For 18z TAFs/Aviation. See below for discussion.

&&

.PREV DISCUSSION... /Issued 730 AM EDT Mon Jul 8 2019/

SHORT TERM /Today through Tuesday/...

The weak upper low over GA should drift to the south today. The
upper ridge builds to the east over our area through Tuesday.
Meanwhile a weak surface boundary lingers over north GA. So for now
with a moist and unstable airmass...a continued mainly diurnal
forecast for showers/thunderstorms still looks okay. The surface
boundary and upper low may provide some focus...but still difficult
to pinpoint where. For Tuesday...easterly flow works into north GA
and this may help keep max temperatures down a bit. The air mass
does not look stable enough to keep pops out across the north...so
expect another day of mainly diurnal convection. As usual...a few
storms could be strong to severe this afternoon and evening and
again on Tuesday.

41

LONG TERM /Tuesday Night through Sunday/...

At the onset of the long-term forecast period Wednesday, low
pressure will be situated over the northern Gulf in the vicinity of
the Florida panhandle. With abundant moisture in place across our
area (PWs near or above 2", particularly in the southeast half of
the CWA), showers and thunderstorm coverage will increase
accordingly through the afternoon and evening hours.

By Thursday, an upper trough over the Great Lakes region will push a
weak cold front southeastward into north Georgia, further increasing
PoPs. The front will become stationary across the area by Friday.
Meanwhile, the aforementioned northern Gulf low will continue to
bear close watching with increasing probabilities for some degree of
tropical development by this point. Significant uncertainty remains
regarding the eventual evolution and track of this potential
tropical system. Latest model trends are tending to key in on a more
westerly track across the northern Gulf toward to Texas or Louisiana
coast, though this remains far from certain. For now, chance PoPs
will continue to be advertised for the coming weekend as at least
the lingering frontal boundary will provide a focus for convection.

High temperatures will not stray too far from normal each afternoon,
though dewpoints in the 70s will keep things steamy each afternoon.

RW

&&

.AVIATION...
18Z Update...
Convection continues to quickly develop within vicinity of low
level trough oriented between KAHN and KMCN. Additional storms
firing along the higher elevations of north GA that are drifting
south but should stay north of KATL and surrounding sites through
early evening. Overall convection will wane this evening with
winds becoming easterly at every site late tonight into Tues
morning w/ weak "wedge" of high pressure sets up over NE and EC
Georgia behind sfc low that will continue drifting toward south
GA/north FL.

//ATL Confidence...18Z Update...
Medium with convection through this evening.
High all other elements.

DJN.83

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          93  73  88  72 /  30  30  50  40
Atlanta         92  75  90  74 /  20  20  40  40
Blairsville     88  67  83  66 /  40  30  50  40
Cartersville    94  72  92  72 /  20  20  40  30
Columbus        93  76  93  76 /  40  40  50  40
Gainesville     92  73  86  72 /  30  30  50  40
Macon           93  75  92  74 /  40  30  50  40
Rome            95  72  93  73 /  20  10  30  20
Peachtree City  93  73  91  73 /  30  30  50  30
Vidalia         94  75  93  74 /  40  40  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJN.83
LONG TERM....Reaves
AVIATION...DJN.83
Hazardous weather outlook, Jul 8, 11:47 AM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1147 AM EDT Mon Jul 8 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1147 AM EDT Mon Jul 8 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered thunderstorms are expected to develop this afternoon,
with a few lingering into the early evening hours. While the overall
severe threat is low, storms will be capable of producing heavy
rainfall, brief gusty winds, and frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected each day with
the highest thunderstorm coverage in the afternoon and evening
hours. Strong to isolated severe storms will be possible, with gusty
winds, heavy rainfall, and cloud to ground lightning the primary
threats. The heavy rain could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, but spotters
are encouraged to report any signficant rainfall, wind or damage.

In the hours before

Special weather statement, Jul 8, 2:20 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
220 PM EDT Mon Jul 8 2019

GAZ021-081845-
Cherokee GA-
220 PM EDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE COUNTY
UNTIL 245 PM EDT...

At 219 PM EDT...a strong thunderstorm was over Canton...moving south
at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Canton, Woodstock, Holly Springs, Waleska, Buffington, Hickory Flat,
Union Hill, Lake Arrowhead, Kellogg Creek, Oak Grove, Little River
Landing, Lebanon, Sutallee, Hobgood Park and Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3430 8438 3415 8436 3413 8436 3412 8437
      3412 8439 3411 8440 3411 8442 3407 8442
      3408 8466 3431 8459
TIME...MOT...LOC 1819Z 003DEG 8KT 3423 8449

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:46 PM EDTSpecial Weather StatementFFCHall29 min
Jul 7, 10:02 PM EDTSpecial Weather StatementFFCWilcox28 min
Jul 8, 2:20 PM EDTSpecial Weather StatementFFCCherokee25 min
Jul 8, 3:16 PM EDTSpecial Weather StatementFFCBleckley29 min
Jul 8, 3:49 PM EDTSpecial Weather StatementFFCClayton26 min
Jul 8, 4:01 PM EDTSpecial Weather StatementFFCFayette29 min
Jul 8, 4:48 PM EDTSpecial Weather StatementFFCJones27 min
Jul 8, 5:01 PM EDTSpecial Weather StatementFFCTowns, Union29 min
Jul 8, 5:25 PM EDTSpecial Weather StatementFFCMorgan35 min
Jul 8, 5:26 PM EDTSpecial Weather StatementFFCMonroe34 min
Jul 8, 6:54 PM EDTSpecial Weather StatementFFCButts36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.